Occasionally I hear from long-term users of sleeping pills who suspect the pills are doing more harm than good. Their sleep is not very satisfying and they don’t feel rested during the day. They’re toying with the idea of going off sleeping pills but afraid that if they do, their insomnia will return worse than ever.
If these are your concerns, discuss them with your doctor or a sleep specialist. Stopping sleeping pills is a medical issue requiring assistance from a medical professional.
That said, here’s why you might want to explore the idea of discontinuing sleeping pills and what to expect if you decide to do it.
Why Consider Going Off Hypnotics?
Sleeping pills have their place. They can be a godsend on long transmeridian flights, after traumatic events, and for occasional situational insomnia. But there are several reasons to consider discontinuing a hypnotic if you’ve used it nightly for months and years.
The first is the one I’ve mentioned: it doesn’t feel like the pill is doing your sleep—or your energy levels—much good. Used long-term, many hypnotics tend to degrade sleep quality. You may be sleeping an acceptable number of hours, but your sleep isn’t as deep and refreshing as you’d like it to be.
Sleeping pills come with a number of health risks, too. Every hypnotic is different, so it’s hard to make generalizations about the harm they may do. But long-term use of many sleeping pills is associated with increased vulnerability to infections, depression, some cancers, and cognitive impairment. Some studies (but not all) suggest long-term users may have an increased risk of mortality.
Older adults are the group most likely to be using sleeping pills on a nightly basis. Yet as we age, our bodies process drugs more slowly. Older adults taking sleeping pills are at increased risk for daytime grogginess, car crashes, and falls.
Finally, concerns about drug tolerance (the need to take more of a drug to get the same effect) and drug dependency may make you uncomfortable enough to want to explore the idea of discontinuing your sleeping pills.
How Not to Kick the Habit
Researchers and clinicians agree: if you’ve used sleeping pills for a long time, it’s not wise to go cold turkey. Rebound insomnia (a temporary worsening of sleep) will likely occur, tempting you to start taking the pills again. In addition to rebound insomnia, you may suffer withdrawal symptoms: anxiety, restlessness, tremor, sweating, agitation, and even seizures. Weaning off sleeping pills gradually is a better strategy.
A Drug Tapering Regimen
This is where the doctor comes in. Knowing your medical history and the particulars of the sleeping pill you’re taking, he or she can plan with you what the best tapering strategy will be.
It’s going to depend on a number of things:
- How long you’ve been taking the drug.
- The half-life of the drug and the likelihood of withdrawal symptoms. Some drugs take longer to pass through your system than others. Withdrawal symptoms can occur within 1 to 2 days for sleeping pills with short half-lives and within 3 to 7 days for sleeping pills with longer half-lives. The taper can be planned accordingly.
- The nightly dose you’re taking. “Providers should consider moderate reductions at higher doses and smaller reductions at lower doses to prevent excessive withdrawal symptoms,” writes Sarah T. Melton, Doctor of Pharmacy, in a paper for Medscape.com.
The taper should occur slowly and gradually. Two commonly recommended dose reduction schedules are these:
- A 25% reduction of the dose every 2 weeks
- A 25% reduction the first week, a 25% reduction the second week, and a 10% weekly reduction thereafter
But in difficult situations, drug tapers may take as long as 6 months. The schedule the doctor proposes has to feel comfortable to you, too.
Tapering off sleeping pills while going through cognitive behavioral therapy for insomnia (CBT-I) can greatly improve your chances of success with the taper and improve your sleep at the same time. For details, check out this blog post on CBT and stopping sleep meds.